Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Equilibrium problems associated
with fast decreasing polynomials

Authors: A. B. J. Kuijlaars and P. D. Dragnev
Journal: Proc. Amer. Math. Soc. 127 (1999), 1065-1074
MSC (1991): Primary 41A10, 31A15
MathSciNet review: 1469419
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The determination of the support of the equilibrium measure in the presence of an external field is important in the theory of weighted polynomials on the real line. Here we present a general condition guaranteeing that the support consists of at most two intervals. Applying this to the external fields associated with fast decreasing polynomials, we extend previous results of Totik and Kuijlaars-Van Assche. In the proof we use the iterated balayage algorithm which was first studied by Dragnev.

References [Enhancements On Off] (What's this?)

  • [1] P.D. Dragnev, Constrained energy problems for logarithmic potentials, Ph.D. Thesis, University of South Florida, Tampa, FL, 1997.
  • [2] P.D. Dragnev and E.B. Saff, Constrained energy problems with applications to orthogonal polynomials of a discrete variable, J. Anal. Math. 72 (1997), 223-259. CMP 98:04
  • [3] F. D. Gakhov, Boundary value problems, Translation edited by I. N. Sneddon, Pergamon Press, Oxford-New York-Paris; Addison-Wesley Publishing Co., Inc., Reading, Mass.-London, 1966. MR 0198152
  • [4] A. A. Gonchar and E. A. Rakhmanov, The equilibrium measure and distribution of zeros of extremal polynomials, Mat. Sb. (N.S.) 125(167) (1984), no. 1(9), 117–127 (Russian). MR 760416
  • [5] I. S. Gradshteyn and I. M. Ryzhik, Table of integrals, series, and products, Academic Press [Harcourt Brace Jovanovich, Publishers], New York-London-Toronto, Ont., 1980. Corrected and enlarged edition edited by Alan Jeffrey; Incorporating the fourth edition edited by Yu. V. Geronimus [Yu. V. Geronimus] and M. Yu. Tseytlin [M. Yu. Tseĭtlin]; Translated from the Russian. MR 582453
  • [6] K. G. Ivanov and V. Totik, Fast decreasing polynomials, Constr. Approx. 6 (1990), no. 1, 1–20. MR 1027506,
  • [7] A.B.J. Kuijlaars and W. Van Assche, A problem of Totik on fast decreasing polynomials, Constr. Approx. 14 (1998), 97-112. CMP 98:05
  • [8] -, A contact problem in elasticity related to weighted polynomials on the real line, Rend. Circ. Mat. Palermo Suppl. 52 (1998), 575-587.
  • [9] N. S. Landkof, Foundations of modern potential theory, Springer-Verlag, New York-Heidelberg, 1972. Translated from the Russian by A. P. Doohovskoy; Die Grundlehren der mathematischen Wissenschaften, Band 180. MR 0350027
  • [10] D. S. Lubinsky and E. B. Saff, Strong asymptotics for extremal polynomials associated with weights on 𝑅, Lecture Notes in Mathematics, vol. 1305, Springer-Verlag, Berlin, 1988. MR 937257
  • [11] D.S. Lubinsky and V. Totik, How to discretize a logarithmic potential?, Acta Sci. Math. (Szeged) 57 (1993), 419-428.
  • [12] H. N. Mhaskar and E. B. Saff, Extremal problems for polynomials with exponential weights, Trans. Amer. Math. Soc. 285 (1984), no. 1, 203–234. MR 748838,
  • [13] N.I. Muskhelishvili, Singular Integral Equations, Noordhoff, Groningen, 1953.MR 15:434e
  • [14] E.B. Saff and V. Totik, Logarithmic Potentials with External Fields, Springer-Verlag, Berlin, 1997.
  • [15] H. Stahl and V. Totik, General Orthogonal Polynomials, Cambridge University Press, Cambridge, 1992.
  • [16] Vilmos Totik, Fast decreasing polynomials via potentials, J. Anal. Math. 62 (1994), 131–154. MR 1269202,
  • [17] Vilmos Totik, Weighted approximation with varying weight, Lecture Notes in Mathematics, vol. 1569, Springer-Verlag, Berlin, 1994. MR 1290789
  • [18] -, Problem 13.5, in: Linear and Complex Analysis Problem Book 3, Part II (V.P. Havin and N.K. Nikolski, eds.), Lecture Notes Math., vol. 1574, Springer-Verlag, Berlin, 1994.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 41A10, 31A15

Retrieve articles in all journals with MSC (1991): 41A10, 31A15

Additional Information

A. B. J. Kuijlaars
Affiliation: Department of Mathematics, Katholieke Universiteit Leuven, Celestijnenlaan 200B, B-3001 Leuven, Belgium

P. D. Dragnev
Affiliation: Department of Mathematics, University of South Florida, Tampa, Florida 33620
Address at time of publication: Department of Mathematical Sciences, Indiana University Purdue University Fort Wayne, Fort Wayne, Indiana 46805

Keywords: Equilibrium measures, extremal support, balayage, fast decreasing polynomials
Received by editor(s): December 12, 1996
Received by editor(s) in revised form: July 16, 1997
Additional Notes: The first author is supported by a postdoctoral fellowship of the Belgian National Fund for Scientific Research, Scientific Research Network nr WO.011.96N: Fundamental Methods and Techniques in Mathematics. The research of the second author is in partial fulfillment of the Ph.D. requirements at the University of South Florida.
Communicated by: J. Marshall Ash
Article copyright: © Copyright 1999 American Mathematical Society